AHA warn that some over-the-counter drugs may cause or worsen heart failure

210
Robert L Page II
Robert L Page II

Commonly used medications and nutritional supplements may cause or worsen heart failure, according to the first scientific statement from the American Heart Association (AHA) to provide guidance on avoiding drug-drug or drug-condition interactions for people with heart failure. The statement provides comprehensive information about specific drugs and “natural” remedies that may have serious unintended consequences for heart failure patients.


Heart failure patients have, on average, five or more separate medical conditions and take seven or more prescription medications daily – 
often prescribed by different healthcare providers. “Since many of the drugs heart failure patients are taking are prescribed for conditions such as cancer, neurological conditions, or infections, it is crucial but difficult for healthcare providers to reconcile whether a medication is interacting with heart failure drugs or making heart failure worse,” says Robert L Page II (Department of Physical Medicine/Rehabilitation, University of Colorado Schools of Pharmacy and Medicine, the University of Colorado Hospital, Aurora, USA), chair of the writing committee for the new scientific statement published in Circulation.


He adds that healthcare providers should talk to patients with heart failure at every visit about all prescription and over- the-counter medications they may be taking, as well as nutritional supplements and herbs. 
In addition to prescription medications, over-the-counter drugs may also have unintended consequences for heart failure patients. For example, non-steroidal anti-inflammatory drugs (NSAIDs), including commonly used painkillers such as ibuprofen, can trigger or worsen heart failure by causing sodium and fluid retention and making diuretic medications less effective.


Over-the counter heartburn medications and cold remedies may also contain significant amounts of sodium, which is usually restricted in patients with heart failure. According to Page, p
atients have been taught to read food labels for sodium content, “but they also need to read labels on over-the-counter medications and natural supplements”.


Many supplements used in complementary and alternative medicine can be dangerous for people with heart failure, including products containing ephedra (which raises blood pressure) and others (including St John’s wort, ginseng, hawthorn, danshen, and green tea) that interfere with one or more commonly used heart failure medications. The statement also notes that nutritional supplements, herbs and other “natural” remedies should not be used to treat or manage heart failure symptoms.


Page advises: “Keep a list of all your medications and doses to show at every medical visit, and inform a healthcare provider treating your heart failure before stopping or starting any medication. Ideally there should be a “captain” who oversees your medications. This person might be a physician, advanced practice nurse, nurse or a pharmacist who is managing your heart failure.” 


The statement reports that medications can cause problems in several ways: being toxic to heart muscle cells or changing how the heart muscle contracts; interacting with medications used to treat heart failure so that some of their benefits are lost; and containing more sodium than advised for patients with heart failure. 
“My hope is that this statement will be used by healthcare providers in all medical specialties to educate themselves about drugs that can exacerbate or cause heart failure,” Page says.


Co-authors are Davy Cheng, Tristan J. Dow, Bonne Ky, Michael Stein, Cindy L O’Bryant, Anne P Spencer, Robin J Trupp and JoAnn Lindenfeld, co-chair on behalf of the American Heart Association Clinical Pharmacology and Heart Failure and Transplantation Committees of the Council on Clinical Cardiology; Council on Cardiovascular Surgery and Anesthesia; Council on Cardiovascular and Stroke Nursing; and Council on Quality of Care and Outcomes Research.